MAUDE Adverse Event Report: COOK ENDOSCOPY CAPTURA MINI BIOPSY FORCEPS W/O SPIKE; FCL, FORCEPS, BIOPSY, NON-ELECTRIC

COOK ENDOSCOPY CAPTURA MINI BIOPSY FORCEPS W/O SPIKE; FCL, FORCEPS, BIOPSY, NON-ELECTRIC
Catalog Number DBF-1.8-160-S
Medical Device Problem Code Device Operates Differently Than Expected (2913)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 08/21/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Investigation evaluation: our laboratory evaluation of the product said to be involved confirmed the report.The forceps were returned with the cups open and no visual damage to the sheath.The cups were opened with one of the jaws bent to one side, and it appeared to have a link wire bent or broken.When the handle was manipulated the cups would not move and a grinding/dragging feeling was felt inside of the handle.The device was sent back to the supplier for further evaluation.The supplier provided the following evaluation: one device from the reported event was returned in a zip type bag with proof of decontamination.Evaluation of the device determined that the returned device was tested for "open/close".During functional testing, with the device coiled in two (2), approximately eight (8) inch loops, it was confirmed that the device would not operate properly when the handle was manipulated.The device would not open or close.Upon further investigation of the device tip, it was noted that the device has a bent link wire which has caused one of the cups to lock in the open position.Also the link wires are broken at the distal side of the solder joint.During the evaluation the condition of the link wire appeared as if someone had jammed something into it forcing it to bend and break.The reported defect was confirmed.Root cause for the bent link wire and broken link wires cannot be determined.The device history records for the packaging work order were reviewed.The packaging work order consisted of two (2) assembly orders and were manufactured in october 2016.No relevant defects were noted in the manufacturing and/or final quality control checklist records.The device history record for the lot number said to be involved was reviewed.A discrepancy or anomaly was not observed with the product that was released for distribution.Investigation conclusion: the "forceps will not open or close" issue experienced by the customer was confirmed.During functional testing, the device would not operate properly.It was determined that the device has a bent link wire which resulted in one of the cups to lock into the open position.The root cause of the bent link wire could not be determined.Each device received a 100% inspection prior to shipment to include functionality of the cups for open/close.If the link wire was bent prior to shipment, the device would not have passed the final quality control inspection.Prior to distribution, all cook captura mini biopsy forceps w/o spike are subjected to a visual inspection and functional test to ensure proper workability.A review of the device history record confirmed that the lot said to be involved met all manufacturing requirements prior to shipment.Corrective action: a review of the complaint history was conducted.The likelihood of occurrence is considered rare.Corrective action is not warranted at this time based on the quality engineering risk assessment.Quality assurance will continue to monitor for complaint trends and reassess the risk assessment results as post market feedback continues to become available.
 
Event or Problem Description
During a biopsy procedure, the physician used a cook captura mini biopsy forceps w/o spike.The user confirmed that the cups could open and close during a functional test after opening the package.The user then inserted the forceps into the endoscope accessory channel and attempted to open the cups at the target site, but the cups would not open.Another device was used instead to complete the procedure.There have been no adverse effects to the patient reported.The device was evaluated on 08/30/2017.This device was returned with the cups open and they will not close.The cups are bent and appear to have a link wire bent and broken.

Brand Name
CAPTURA MINI BIOPSY FORCEPS W/O SPIKE
Common Device Name
FCL, FORCEPS, BIOPSY, NON-ELECTRIC
Manufacturer (Section D)
COOK ENDOSCOPY
4900 bethania station rd
winston-salem NC 27105
MDR Report Key6885837
Report Number1037905-2017-00603
Device Sequence Number16258626
Product Code FCL
UDI-Device Identifier00827002530065
UDI-Public(01)00827002530065(17)191130(10)W3800011
Combination Product (Y/N)N
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,health professional,u
Initial Reporter Occupation Nurse
Type of Report Initial
Report Date (Section B) 09/22/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberDBF-1.8-160-S
Was Device Available for Evaluation? Yes
Was the Report Sent to FDA? No
Distributor Facility Aware Date08/21/2017
Device Age9 MO
Event Location Hospital
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/30/2017
Initial Report FDA Received Date09/22/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1